Alert archive / Indiana / Gale Warnings in 2014

Gale Warning 1, NWS Northern Indiana

January 2, 2014

NWS Northern Indiana issued this gale warning at Jan 2, 2014, 3:48 PM EST. It took effect at Jan 3, 2014, 5:00 PM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2014, 3:48 PM EST (20:48 UTC)
In effect from
Jan 3, 2014, 5:00 PM EST
Expired
Jan 4, 2014, 10:52 AM EST
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WHUS73 KIWX 022048
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
348 PM EST THU JAN 2 2014

LMZ043-046-030500-
/O.EXT.KIWX.SC.Y.0001.000000T0000Z-140103T1800Z/
/O.NEW.KIWX.GL.W.0001.140103T1800Z-140104T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
348 PM EST THU JAN 2 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST FRIDAY...
...GALE WARNING IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST
SATURDAY. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 1 PM
EST FRIDAY. 

* WINDS: NORTHEAST WINDS BACKING TO THE SOUTHWEST BY FRIDAY 10 TO
  15 KNOTS. SOUTH TO SOUTHWEST WINDS TO 30 KNOTS WILL ARRIVE
  FRIDAY AFTERNOON AND CONTINUE INTO SATURDAY WITH GALE FORCE
  GUSTS TO 40 KNOTS. 

* WAVES: WAVES 3 FEET ALONG THE INDIANA SHORELINE TO 7 FEET ALONG
  THE MICHIGAN SHORELINE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
7 follow-up statements
038 
WHUS73 KIWX 030403
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 PM EST THU JAN 2 2014

LMZ043-046-031215-
/O.CON.KIWX.SC.Y.0001.000000T0000Z-140103T1800Z/
/O.CON.KIWX.GL.W.0001.140103T1800Z-140104T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1103 PM EST THU JAN 2 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST
SATURDAY...

A GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST
SATURDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
FRIDAY. 

* WINDS: NORTH TO NORTHEAST WIND AROUND 10 KNOTS BECOMING
  SOUTHWEST 10 TO 15 KNOTS FRIDAY MORNING. SOUTH TO SOUTHWEST
  WINDS TO 30 KNOTS WILL ARRIVE FRIDAY AFTERNOON AND CONTINUE INTO
  SATURDAY WITH GALE FORCE GUSTS TO 40 KNOTS THROUGH THIS PERIOD.

* WAVES: WAVES 3 TO 5 FEET SUBSIDING TO 2 TO 4 FEET
  OVERNIGHT...THEN BUILDING TO 3 TO 6 FEET FRIDAY AFTERNOON...THEN
  TO 5 TO 8 FEET FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
690 
WHUS73 KIWX 031021
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EST FRI JAN 3 2014

LMZ043-046-031830-
/O.CON.KIWX.SC.Y.0001.000000T0000Z-140103T1800Z/
/O.CON.KIWX.GL.W.0001.140103T1800Z-140104T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
521 AM EST FRI JAN 3 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST SATURDAY...

A GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST SATURDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM
EST THIS AFTERNOON. 

* WINDS: SOUTH TO SOUTHWEST 10 TO 20 KNOTS THIS MORNING...
  INCREASING TO 20 TO 30 KNOTS THIS AFTERNOON INTO SATURDAY. GALE
  FORCE GUSTS INCREASING TO 40 KNOTS EARLY TONIGHT. 

* WAVES: WAVES AWAY FROM ICE FREE AREAS INCREASING TO AS HIGH AS 5
  TO 10 FEET BY EARLY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
012 
WHUS73 KIWX 031551
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1051 AM EST FRI JAN 3 2014

LMZ043-046-040000-
/O.CAN.KIWX.SC.Y.0001.000000T0000Z-140103T1800Z/
/O.EXT.KIWX.GL.W.0001.140103T2200Z-140104T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1051 AM EST FRI JAN 3 2014

...GALE WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM
EST SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE SMALL CRAFT ADVISORY. THE GALE WARNING IS NOW IN EFFECT FROM
5 PM THIS AFTERNOON TO 1 PM EST SATURDAY. 

* WINDS: INCREASING TO 20 TO 30 KNOTS LATE THIS AFTERNOON INTO
  SATURDAY. GALE FORCE GUSTS INCREASING TO 40 KNOTS EARLY TONIGHT.

* WAVES: WAVES AWAY FROM ICE FREE AREAS INCREASING TO AS HIGH AS 
  5 TO 10 FEET BY EARLY TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
909 
WHUS73 KIWX 032027
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EST FRI JAN 3 2014

LMZ043-046-040430-
/O.CON.KIWX.GL.W.0001.140103T2200Z-140104T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
327 PM EST FRI JAN 3 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY. 

* WINDS: INCREASING TO 20 TO 30 KNOTS THIS EVENING INTO SATURDAY
  MORNING. GALE FORCE GUSTS INCREASING TO 40 KNOTS EARLY TONIGHT.

* WAVES: WAVES AWAY FROM ICE FREE AREAS INCREASING TO AS HIGH AS 
  5 TO 10 FEET BY EARLY TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
049 
WHUS73 KIWX 040222
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 PM EST FRI JAN 3 2014

LMZ043-046-041000-
/O.CON.KIWX.GL.W.0001.000000T0000Z-140104T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
922 PM EST FRI JAN 3 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY. 

* WINDS: SOUTH TO 30 KNOTS WITH GUSTS TO 40 KNOT GALES.

* WAVES: WAVES AWAY FROM ICE FREE AREAS 5 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
304 
WHUS73 KIWX 041039
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 AM EST SAT JAN 4 2014

LMZ043-046-041800-
/O.CON.KIWX.GL.W.0001.000000T0000Z-140104T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
539 AM EST SAT JAN 4 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. 

* WINDS: SOUTH TO 30 KNOTS WITH GUSTS TO 40 KNOT
  GALES...DIMINISHING IN THE AFTERNOON.

* WAVES: WAVES AWAY FROM ICE FREE AREAS 5 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
523 
WHUS73 KIWX 041552
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 AM EST SAT JAN 4 2014

LMZ043-046-042100-
/O.CAN.KIWX.GL.W.0001.000000T0000Z-140104T1800Z/
/O.NEW.KIWX.SC.Y.0002.140104T1552Z-140104T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1052 AM EST SAT JAN 4 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS...
  DIMINISHING IN THE AFTERNOON.

* WAVES: WAVES AWAY FROM ICE FREE AREAS 4 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 2, 12:18 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 12:18 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1218 PM EST THU JAN 2 2014

.SYNOPSIS...
ISSUED AT 440 AM EST THU JAN 2 2014

LOW PRESSURE WILL BEGIN MOVING AWAY FROM THE REGION TODAY ALLOWING
MOST OF THE SNOW TO GRADUALLY END FROM WEST TO EAST.
NORTHEAST WINDS OF 10 TO 20 MPH TODAY WILL CAUSE BLOWING AND DRIFTING
SNOW...KEEPING ROADS SNOW COVERED...SLICK AND HAZARDOUS. HIGH
TEMPERATURES TODAY WILL RANGE FROM THE TEENS NORTH TO LOWER 20S
SOUTH. LAKE EFFECT SNOW SHOWERS ARE EXPECTED TONIGHT WITH
ADDITIONAL ACCUMULATIONS EXPECTED NEAR LAKE MICHIGAN. AWAY FROM
THE LAKE...SKIES ARE EXPECTED TO CLEAR AND WINDS WILL BECOME
LIGHT. THIS WILL ALLOW TEMPERATURES IN SOME AREAS TO DROP WELL
BELOW ZERO...ESPECIALLY OVER NORTHEAST INDIANA AND NORTHWEST OHIO.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 439 AM EST THU JAN 2 2014

NUMEROUS ISSUES TO CONTEND WITH IN SHORT TERM PERIOD BEGINNING WITH
SYNOPTIC SNOWFALL AND ENDING WITH LAKE EFFECT SNOW POTENTIAL AND
VERY COLD LOW TEMPERATURES TONIGHT.

SYNOPTIC SNOW WAS ACROSS THE ENTIRE CWA AT 08Z. KIWX 88D SHOWING
SOME ENHANCED BANDS OVER CENTRAL AND SOUTHERN AREAS WHILE MOST
INTENSE BANDING WAS FURTHER SOUTH ACROSS KIND CWA CLOSER TO SURFACE
LOW. MOST HIRES GUIDANCE HAS PICKED UP ON THIS AND KEEP STRONGER
FORCING AND BANDING SOUTH OF OUR AREA. HOWEVER...ENOUGH
FRONTOGENETICAL FORCING ALONG WITH SOUTHWARD SINKING BAROCLINIC ZONE
TO SUPPORT TOTAL SNOW ACCUMS IN THE 3 TO 6 INCH RANGE OVER CENTRAL
AND SOUTHERN LOCATIONS. FLAKE SIZE HAS BEEN RELATIVELY SMALL AT KIWX
OVERNIGHT WITH FEW LARGER DENDRITES. THIS WAS HELPING KEEP ACCUMS IN
CHECK WITH RATIOS OVERNIGHT IN THE 14 TO 1 RANGE. THIS ALSO BEING
REFLECTED IN SURFACE VIS REPORTS AS MOST AREAS REMAINING IN THE 1SM
TO 2SM RANGE WITH ONLY OCCASIONAL REPORTS BELOW 1SM. THUS GOING
FORECAST LOOKS GOOD AND USED BLEND OF HIRES QPF AND HPC QPF FOR
GRIDS. PER BUFKIT SOUNDINGS...EXPECT A PERIOD OF BETTER DENDRITIC
SNOW GROWTH IN THE SOUTHEAST HALF OF THE AREA THIS MORNING AS
BAROCLINIC ZONE DROPS FURTHER SOUTH AND DEFORMATION FORCING MOVES
ACROSS THAT AREA. RATIOS ALSO CLIMB CLOSER TO 18 TO 1 WHICH WILL
ALLOW SNOW TO ACCUMULATE A LITTLE BETTER. THIS SHOULD PUSH TOTAL
AMOUNTS INTO THE HIGHER END OF OUR 3 TO 6 INCH RANGE. SNOW EXPECTED
TO GRADUALLY DIMINISH THROUGH THE DAY FROM WEST TO EAST. INVERTED
TROUGH AND DEFORMATION ZONE WILL LINGER OVER EASTERN THIRD OF CWA
TODAY SO EXPECT SNOW TO LINGER INTO MID AFTERNOON THERE.

NEXT ISSUE DEALS WITH LAKE EFFECT SNOW POTENTIAL OVERNIGHT. HIRES
GUIDANCE ALONG WITH SPECTRAL MODELS SUPPORT A TRANSITORY AND
WEAKENING BAND OF LAKE EFFECT SNOW ENTERING OUR FAR NW BETWEEN 00Z
AND 03Z AND MOVING EAST NORTHEAST THROUGH THE NIGHT AS LOW LEVEL
WIND FIELD BACKS AND WEAKENS. RELIED ON BLEND OF HIRES GUIDANCE
BASED ON THEIR OVERALL GOOD PERFORMANCE THIS WINTER. SINGLE BAND
EXPECTED INITIALLY BUT TRENDING TOWARD MULTIBANDS LATE TONIGHT AS
WINDS BECOME NORTHWEST AND WEAKEN AS SYNOPTIC HIGH BUILDS IN. THIS
PROVES DIFFICULT FOR LOCATION OF STRONGEST BAND THROUGH THE LATE
NIGHT HOURS AS WIND FIELD SUGGEST POTENTIAL FOR MESOLOW FORMATION
GIVEN DEVELOPING THERMALLY INDUCED CIRCULATION ALONG WITH LAKE
ENHANCED TROUGHINESS. EXPECT A GENERAL BAND OF 2 TO 5 INCHES AS
RATIOS WILL LIKELY BE NEAR 30 TO 1. LOCAL ACCUMS IN THE 5 TO 7 RANGE
EASILY WITHIN REACH IF MESOLOW INDEED DEVELOPS AND SLOWS
MOVEMENT...ESPECIALLY IF A NEARLY STATIONARY WEST TO EAST BAND
DEVELOPS IN ASSOCIATION WITH THE MESOLOW. FOR NOW WILL NOT ISSUE ANY
HEADLINES GIVEN SECOND PERIOD TIMING AND UNCERTAINTY BUT CERTAINLY
WORTH WATCHING THROUGH THE DAY.

FINAL ISSUE IN SHORT TERM IS WITH LOW TEMPERATURES TONIGHT. AS
SURFACE RIDGE NOSES INTO AREA AND LOW PRESSURE MOVES EAST SHOULD SEE
PARTIAL CLEARING OVERNIGHT. SUBSIDENCE OUTSIDE OF LAKE EFFECT SNOW
BANDS SHOULD ALSO AID IN CLEARING SKIES AND WINDS DECOUPLING. THIS
PROVES PROBLEMATIC GIVEN FRESH SNOWPACK AND 850MB TEMPS NEARING
NEGATIVE 20C AND 925MB TEMPS DOWN TO NEGATIVE 16C. CONSENSUS
GUIDANCE SHOWING POTENTIAL FOR LOW TEMPS TO DROP INTO THE NEGATIVE
10 TO NEGATIVE 15 DEGREE RANGE OVER NORTHEAST INDIANA AND NORTHWEST
OHIO GIVEN OPTIMAL COOLING CONDITIONS. WITH QUESTIONS REMAINING
CONCERNING HOW MUCH CLOUDINESS WILL BE LEFT OVER AND LOCATION OF
LAKE PLUME HAVE OPTED TO STAY A BIT CONSERVATIVE AND KEEP LOWS IN
THE 5 BELOW TO 10 BELOW RANGE WITH THIS PACKAGE. LOWS ELSEWHERE
STILL EXPECTED TO DROP TO BETWEEN ZERO AND FIVE ABOVE WITH EXCEPTION
NEAR THE RELATIVELY WARMER LAKE.

&&

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 439 AM EST THU JAN 2 2014

TRANQUIL WEATHER TO BEGIN THIS LONG TERM PERIOD AS LOW/MID LEVEL
RIDGE AXIS DRIFTS OVER THE GREAT LAKES/OHIO VALLEY. INCREASING
SOUTHERLY WINDS WILL BRING AN END TO LAKE EFFECT SNOW BY FRIDAY
AFTERNOON AS WELL AS A RETURN TO WARMER (I.E. NORMAL) TEMPERATURES
FOR SATURDAY. HIGHS ON FRIDAY WILL STILL BE QUITE COLD THOUGH.
VERY COLD START WITH OVERNIGHT LOWS POTENTIALLY WELL BELOW
ZERO...RELATIVELY FRESH SNOWPACK...AND LATE ARRIVAL OF SOUTHWEST
FLOW/MODERATING THERMAL PROFILES WILL KEEP AFTERNOON TEMPS
GENERALLY IN THE LOW TO MID TEENS. HIGHS WILL REBOUND A BIT ON
SATURDAY AS 925MB TEMPS CLIMB TO AROUND -4C IN DEEP SOUTHWEST
FLOW. DON'T EXPECT TEMPS ABOVE FREEZING THOUGH. HIGHS WILL LIKELY
STRUGGLE TO REACH 30F GIVEN MARGINAL THERMAL PROFILES AND RECENT
SNOWPACK.

FOCUS THEN TURNS TO NEXT POTENTIAL STORM SATURDAY NIGHT/SUNDAY.
LATEST 00Z NWP SUITE STILL DISPLAYING SUBTLE YET VERY IMPORTANT
DIFFERENCES REGARDING THE SPEED AND EVOLUTION OF THE NEXT SYSTEM.
INTENSE POLAR VORTEX EXPECTED TO DROP INTO THE CANADIAN PRAIRIES BY
SATURDAY AND EVENTUALLY PHASE WITH A PRONOUNCED PV ANOMALY CURRENTLY
OVER THE GULF OF ALASKA. ECMWF HAS BEEN PERSISTENTLY SLOWER AND MORE
AMPLIFIED THAN THE GFS AND LATEST EXTRAPOLATED NAM WITH THIS PROCESS
OVER OUR REGION. GFS STILL SHOWS IMPRESSIVE "BOMBOGENESIS" BUT NOT
UNTIL THE SURFACE LOW IS OVER FAR EASTERN QUEBEC. TEND TO FAVOR THE
SLOWER SOLUTION GIVEN THE HIGHLY AMPLIFIED NATURE OF THE LONGWAVE
PATTERN BY THIS WEEKEND BUT EXPECT THE FINAL OUTCOME WILL BE
SOMEWHERE IN BETWEEN THE TWO SOLUTIONS. RECENT MODEL TRENDS
CERTAINLY BEAR THIS OUT AND 00Z GEM ACTUALLY OFFERS A REASONABLE
COMPROMISE. EXPECT SNOW TO BEGIN AROUND 00Z SATURDAY EVENING AS
ARCTIC FRONT SLIDES INTO THE REGION. SURFACE LOW WILL THEN TRACK
ALONG THIS FRONTAL BOUNDARY...STRENGTHENING AS IT HEADS TOWARD THE
NORTHEAST CONUS SUNDAY NIGHT. THIS WILL PLACE AT LEAST OUR COUNTIES
ALONG AND SOUTHEAST OF US-24 IN THE FAVORED DEFORMATION ZONE WITH A
SWATH OF HEAVY SNOW LATE SUNDAY. STILL A BIT EARLY TO NAIL DOWN
ACCUMULATIONS BUT COULD POTENTIALLY SEE WARNING CRITERIA SNOWFALL
WITH THIS EVENT IN THOSE SOUTHEAST COUNTIES.

THE BIGGEST HAZARD OF THE UPCOMING WEEK WILL BE EXCEPTIONALLY COLD
TEMPERATURES THOUGH. DIRECT FEED OF POLAR AIR INTO OUR REGION WILL
SEND 925MB TEMPS DOWN TO AN EYE-POPPING -30C...SUPPORTING TEMPS NOT
SEEN ACROSS THIS AREA SINCE JANUARY 2009 OR EARLIER. TEMPS WILL
GRADUALLY FALL ON MONDAY IN THE FACE OF TREMENDOUS CAA. AFTERNOON
TEMPS ON MONDAY...AND HIGHS ON TUESDAY MAY NOT GET ABOVE ZERO
OUTSIDE OF THE LAKE MODIFIED AIR MASS. THE LAST TIME FORT WAYNE'S
TEMPERATURES STAYED BELOW ZERO FOR THE ENTIRE DAY WAS JANUARY
1994...AND HAS ONLY OCCURRED TEN TIMES IN IT'S HISTORY. MOS GUIDANCE
IS ALREADY SHOWING HIGHS AROUND ZERO AND LOWS NEAR -15F...A SCARY
THOUGHT CONSIDERING THE AMOUNT OF CLIMO WEIGHT AT THESE TIME RANGES.
THEREFORE LEANED THE FORECAST TOWARD EVEN COLDER RAW GUIDANCE. TO
MAKE MATTERS WORSE...WIND SPEEDS WILL BE QUITE STRONG MONDAY THROUGH
TUESDAY GIVEN TIGHT PRESSURE GRADIENT BETWEEN EASTERN CANADA BOMB
AND CENTRAL PLAINS ARCTIC HIGH. THIS YIELDS DANGEROUSLY LOW WIND
CHILL TEMPERATURES THAT COULD APPROACH -40F...EXTREMELY RARE FOR
THIS PART OF THE COUNTRY. STAY TUNED FOR FURTHER UPDATES BUT THE
MONDAY/TUESDAY TIMEFRAME IS STILL LOOKING DANGEROUSLY COLD AND
HEADLINES WILL LIKELY BE NECESSARY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1218 PM EST THU JAN 2 2014

IFR LIGHT SNOW IN MATURE DEFORMATION AXIS STILL IMPACTING THE TAF
SITES AS OF 17Z. IMPROVING CONDITIONS ARE EXPECTED AT FWA AFTER
20/21Z AND SBN BY AROUND 19Z AS STORM SYSTEM SLOWLY EXITS THE
REGION. NORTHEASTERLY WINDS GUSTS TO 20-25 KNOTS WILL ALSO RAPIDLY
DIMINISH LATER THIS AFTERNOON/EARLY EVENING AS PRESSURE GRADIENT
RELAXES WITH EASTERN OH VALLEY SFC LOW TRANFER TO A COASTAL LOW.
MAINLY VFR CONDITIONS EXPECTED AT FWA TONIGHT/TOMORROW. MUCH LOWER
CONFIDENCE AT SBN WHERE AN INTENSE LAKE EFFECT SNOW BAND MAY PIVOT
AS FAR EAST AS THE AIRPORT BY LATER THIS EVENING/OVERNIGHT. QUICK
REDUCTION TO LIFR EXPECTED WITHIN THIS SNOW BAND. STILL SOME
UNCERTAINTY WITH EVOLUTION AND TIMING WITH THIS SNOW BAND SO KEPT
CONDITIONS IN MVFR RANGE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON
     FOR INZ003>009-012>018-020-022>027-032>034.

MI...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MIZ080-
     081.

     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
     MIZ077>079.

OH...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR OHZ001-
     002-004-005-015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 10 AM EST FRIDAY FOR LMZ043-046.

&&

SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...AGD
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 2, 5:24 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST THU JAN 2 2014

INZ003-004-MIZ077>079-031030-
LA PORTE-ST. JOSEPH IN-BERRIEN-CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS
524 AM EST THU JAN 2 2014 /424 AM CST THU JAN 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES AND WARNINGS ARE IN EFFECT. PLEASE
REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP ACROSS EXTREME NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN TONIGHT WITH ADDITIONAL
ACCUMULATIONS OF 2 TO 4 INCHES.

WIND CHILLS WILL ALSO HOVER NEAR ZERO TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR ANOTHER ROUND OF ACCUMULATING
SNOWFALL LATE THIS WEEKEND.

AN EXTREMELY COLD AIR MASS WILL THEN FOLLOW EARLY NEXT WEEK. SUB
ZERO LOWS ARE EXPECTED MONDAY MORNING WITH LOWS OF ZERO TO 10
BELOW ZERO TUESDAY AND WEDNESDAY MORNING. DANGEROUS WIND
CHILLS...POSSIBLY AS LOW AS 15 TO 25 BELOW ZERO MAY BE SEEN MONDAY
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ005>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-031030-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...COLDWATER...
HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
524 AM EST THU JAN 2 2014 /424 AM CST THU JAN 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE
LATEST WSWIWX FOR MORE DETAILS.

WIND CHILL TEMPERATURES WILL REMAIN IN THE ZERO TO TEN BELOW ZERO
RANGE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR ANOTHER ROUND OF ACCUMULATING
SNOWFALL...POSSIBLY SIGNIFICANT...LATE THIS WEEKEND.

AN EXTREMELY COLD AIR MASS WILL THEN FOLLOW EARLY NEXT WEEK. SUB
ZERO LOWS ARE EXPECTED MONDAY...WITH LOWS IN THE 10 TO 15 BELOW
ZERO RANGE TUESDAY AND WEDNESDAY MORNING. DANGEROUS WIND
CHILLS...POSSIBLY AS LOW AS 25 TO 35 BELOW ZERO MAY BE SEEN MONDAY
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-031030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
524 AM EST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHERLY GALES ARE POSSIBLE FRIDAY NIGHT WITH HAZARDOUS
CONDITIONS FOR SMALL CRAFT CONTINUING THROUGH NEXT WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jan 2, 12:22 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1222 PM EST THU JAN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             5 N HUNTINGTON          40.96N  85.50W
01/02/2014  M5.0 INCH        HUNTINGTON         IN   PUBLIC

            STORM TOTAL.

&&

BENTLEY
Local storm report, Jan 2, 1:23 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
123 PM EST THU JAN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             2 N NORTH WEBSTER       41.36N  85.70W
01/02/2014  M7.3 INCH        KOSCIUSKO          IN   NWS OFFICE

            STORM TOTAL. 4.5 INCHES IN THE LAST 24 HOURS.

&&

BENTLEY
Local storm report, Jan 2, 1:24 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
124 PM EST THU JAN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             5 SW FORT WAYNE         40.98N  85.19W
01/02/2014  M7.0 INCH        ALLEN              IN   ASOS

            24 HOUR STORM TOTAL.

&&

BENTLEY
Local storm report, Jan 2, 1:30 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
130 PM EST THU JAN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             AKRON                   41.04N  86.03W
01/02/2014  M6.0 INCH        FULTON             IN   TRAINED SPOTTER

            STORM TOTAL

&&

CORRECTED EVENT TIME...EVENT...REMARKS

BENTLEY
Local storm report, Jan 2, 2:13 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
213 PM EST THU JAN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             FREMONT                 41.73N  84.93W
01/02/2014  E9.0 INCH        STEUBEN            IN   PUBLIC

            STORM TOTAL.

&&

BENTLEY
Local storm report, Jan 2, 2:23 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EST THU JAN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             1 SE BUTLER             41.42N  84.86W
01/02/2014  M8.0 INCH        DE KALB            IN   TRAINED SPOTTER

            STORM TOTAL.

&&

BENTLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:54 PM ESTSmall Craft AdvisoryIWX36 hr
Jan 2, 2:57 PM ESTLake Effect Snow AdvisoryIWXStarke14 hr
Jan 2, 3:38 PM ESTWind Chill AdvisoryIWXAdams, Allen, Blackford, DeKalb, Jay, Steuben and 1 more17 hr

Nearby

Gale Warnings in Indiana, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.